MAUDE Adverse Event Report: PFIZER CONSUMER HEALTH CARE THERMACARE NECK, SHOULDER & WRIST; DISPOSABLE PACK, HOT

PFIZER CONSUMER HEALTH CARE THERMACARE NECK, SHOULDER & WRIST; DISPOSABLE PACK, HOT
Lot Number W24816
Health Effect - Clinical Codes Itching Sensation (1943); Pain (1994); Swelling (2091); Burn, Thermal (2530)
Date of Event 09/01/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Subclass: adverse event safety request for investigation.Investigation summary: the root cause category is non-assignable (complaint not confirmed).Our manufacturing operations employ quality control procedures which include in-process testing, thermal testing and visual inspection, to ensure the quality of the product being packaged.No quality issues were identified upon this review of the batch device history record, in process attributes and variable quality checks or, inspection of retained samples.Retained samples met the product description and the product is within expiration date.The product quality for the batch is not impacted by this complaint.A site investigation was conducted on production records; a device malfunction was not identified during records review.A return sample was not received; a device malfunction cannot be confirmed.There is no further investigation or actions needed.
 
Event or Problem Description
Burn described as itching, little welts described later as red, raised welts as burn [thermal burn], she bought and used the wraps to ease labor pains [device use issue].Case narrative: this is a spontaneous report from a contactable consumer (patient).This consumer reported two devices.This is the first of 2 reports.A (b)(6)-year-old female patient started to receive thermacare heatwrap (thermacare neck, shoulder & wrist), upc number: (b)(4), device lot number w24816, expiration date dec2020, in (b)(6) 2018 at an unknown frequency for "having early labor symptoms at home" and to ease labor pains.The patient medical history included skin was sensitive.The patient's concomitant medications were not reported.The patient previously used thermacare heatwraps and noted that burn had happened previously and patient gave an age of (b)(6)-year-old when the event first occurred.The patient experienced burn in (b)(6) 2018.The burn was described as that she could tell it was there, there was itching and when she looked, she could see the outline of the little circles from the product, "little welts" which was described later as red, raised welts as burn.She put a cold washcloth on until it quit itching and this helped tremendously.This had resolved completely within a couple of hours without medical intervention after a few hours and application of cool compress.The patient remarked that she was in the hospital when "none of the 3 wraps worked at all"/the box of 3 did not work so she was really disappointed.The patient reported that the hospitalization was due to having to labor and deliver a still born baby; she was hoping use the product to help with the labor but that didn't work out.The pregnancy resulted in still birth, and this was not a result of using the wraps.She bought and used the wraps to ease labor pains in (b)(6) 2018.She was extra cautious because she knew her skin was sensitive from the last time, and put several layers on and made sure there was fabric between the product and her skin.But then, she felt nothing.She removed it and it was cold.No admission to hospital involved due to " she bought and used the wraps to ease labor pains" and burn.No treatment received due to " she bought and used the wraps to ease labor pains".The first wrap of box 1 worked and none of the others did.The patient explained she would continue to use the product, and commented that "when they worked they were wonderful." there was no testing performed.The device was available for evaluation.The action taken in response to the events for thermacare heatwrap was permanently withdrawn.The outcome of events was recovered in (b)(6) 2018.According to the product quality complaint group: subclass: adverse event safety request for investigation.Investigation summary: the root cause category is non-assignable (complaint not confirmed).Our manufacturing operations employ quality control procedures which include in-process testing, thermal testing and visual inspection, to ensure the quality of the product being packaged.No quality issues were identified upon this review of the batch device history record, in process attributes and variable quality checks or, inspection of retained samples.Retained samples met the product description and the product is within expiration date.The product quality for the batch is not impacted by this complaint.A site investigation was conducted on production records; a device malfunction was not identified during records review.A return sample was not received; a device malfunction cannot be confirmed.There is no further investigation or actions needed.Follow-up (20feb2019): new information received from a contactable consumer included: product information.Follow up (06may2019): new information received from a contactable consumer included: start date of product use, no admission to hospital involved and no treatment due to events, event dates, and outcome of "thermacare neck, shoulder & wrist for having early labor symptoms at home/used the wraps to ease labor pains", action taken, updated "little whelps" to "little welts", new event description "welts- red, raised welts as burn" and application of cool compress.Follow-up (20may2019): this new information received from the product quality complaint group includes investigational results.Follow-up (24jun2019): follow-up attempts are completed.No further information is expected.Follow-up (19sep2018): this follow-up report is being submitted to upgrade this case to a reportable mdr.Company clinical evaluation comment: based on the information provided, the event thermal burn as described is considered serious bodily injury requiring medical intervention to prevent permanent damage or impairment of body structure.Event device use issue is non-serious.The events are medically assessed as associated with the use of the device.Comment: based on the information provided, the event thermal burn as described is considered serious bodily injury requiring medical intervention to prevent permanent damage or impairment of body structure.Event device use issue is non-serious.The events are medically assessed as associated with the use of the device.
 
Additional Manufacturer Narrative
Subclass: adverse event safety request for investigation.Investigation summary: the root cause category is non-assignable (complaint not confirmed).Our manufacturing operations employ quality control procedures which include in-process testing, thermal testing and visual inspection, to ensure the quality of the product being packaged.No quality issues were identified upon this review of the batch device history record, in process attributes and variable quality checks or, inspection of retained samples.Retained samples met the product description and the product is within expiration date.The product quality for the batch is not impacted by this complaint.A site investigation was conducted on production records; a device malfunction was not identified during records review.A return sample was not received; a device malfunction cannot be confirmed.There is no further investigation or actions needed.The root cause for never worked, too cool, did not last long enough and squeeze tube complaint sub classless is due to a pouch (primary packaging) that did not seal completely (open pouch).An open pouch will expose the wrap to air before the consumer gets it, causing it to be spent and not heating up.An open pouch is caused by equipment; specifically ultrasonic technology.The corrective action is to purchase and install three (3) new heat seal flow wrapper machines in both production lines.The severity of pouch leaks is s1 no harm to customer.
 
Event or Problem Description
Burn described as itching, little welts described later as red, raised welts as burn [thermal burn] , she bought and used the wraps to ease labor pains [device use issue].Case narrative: this is a spontaneous report from a contactable consumer (patient).This consumer reported two devices.This is the first of 2 reports.A 43-year-old female patient started to receive thermacare heatwrap (thermacare neck, shoulder & wrist), upc number: 305733015025, device lot number w24816, expiration date dec2020, in (b)(6) 2018 at an unknown frequency for "having early labor symptoms at home" and to ease labor pains.The patient medical history included skin was sensitive.The patient's concomitant medications were not reported.The patient previously used thermacare heatwraps and noted that burn had happened previously and patient gave an age of 33-year-old when the event first occurred.The patient experienced burn in (b)(6) 2018.The burn was described as that she could tell it was there, there was itching and when she looked, she could see the outline of the little circles from the product, "little welts" which was described later as red, raised welts as burn.She put a cold washcloth on until it quit itching and this helped tremendously.This had resolved completely within a couple of hours without medical intervention after a few hours and application of cool compress.The patient remarked that she was in the hospital when "none of the 3 wraps worked at all"/the box of 3 did not work so she was really disappointed.The patient reported that the hospitalization was due to having to labor and deliver a still born baby; she was hoping use the product to help with the labor but that didn't work out.The pregnancy resulted in still birth, and this was not a result of using the wraps.She bought and used the wraps to ease labor pains in (b)(6)2018.She was extra cautious because she knew her skin was sensitive from the last time, and put several layers on and made sure there was fabric between the product and her skin.But then, she felt nothing.She removed it and it was cold.No admission to hospital involved due to " she bought and used the wraps to ease labor pains" and burn.No treatment received due to " she bought and used the wraps to ease labor pains".The first wrap of box 1 worked and none of the others did.The patient explained she would continue to use the product, and commented that "when they worked they were wonderful." there was no testing performed.The device was available for evaluation.The action taken in response to the events for thermacare heatwrap was permanently withdrawn.The outcome of events was recovered in (b)(6) 2018.According to the product quality complaint group: subclass: adverse event safety request for investigation.Investigation summary: the root cause category is non-assignable (complaint not confirmed).Our manufacturing operations employ quality control procedures which include in-process testing, thermal testing and visual inspection, to ensure the quality of the product being packaged.No quality issues were identified upon this review of the batch device history record, in process attributes and variable quality checks or, inspection of retained samples.Retained samples met the product description and the product is within expiration date.The product quality for the batch is not impacted by this complaint.A site investigation was conducted on production records; a device malfunction was not identified during records review.A return sample was not received; a device malfunction cannot be confirmed.There is no further investigation or actions needed.Summary is as follows: the root cause for never worked, too cool, did not last long enough and squeeze tube complaint sub classless is due to a pouch (primary packaging) that did not seal completely (open pouch).An open pouch will expose the wrap to air before the consumer gets it, causing it to be spent and not heating up.An open pouch is caused by equipment; specifically ultrasonic technology.The corrective action is to purchase and install three (3) new heat seal flow wrapper machines in both production lines.The severity of pouch leaks is s1 no harm to customer.The sample had not been received by the site.Follow-up (20feb2019): new information received from a contactable consumer included: product information.Follow up (06may2019): new information received from a contactable consumer included: start date of product use, no admission to hospital involved and no treatment due to events, event dates, and outcome of "thermacare neck, shoulder & wrist for having early labor symptoms at home/used the wraps to ease labor pains", action taken, updated "little whelps" to "little welts", new event description "welts- red, raised welts as burn" and application of cool compress.Follow-up (20may2019): this new information received from the product quality complaint group includes investigational results.Follow-up (24jun2019): follow-up attempts are completed.No further information is expected.Follow-up (19sep2018): this follow-up report is being submitted to upgrade this case to a reportable mdr.Follow-up(19dec2019): follow-up attempts are completed.No further information is expected.Follow-up (14jan2020): this new information received from the product quality complaint group includes investigational results.Company clinical evaluation comment: based on the information provided, the event thermal burn as described is considered serious bodily injury requiring medical intervention to prevent permanent damage or impairment of body structure.Event device use issue is non-serious.The events are medically assessed as associated with the use of the device.The review of the lot/batch records does not suggest a defect or quality issue related to the manufacture of this lot.No device malfunction has been identified.No remedial action/corrective action/field safety corrective action is suggested at this time., comment: based on the information provided, the event thermal burn as described is considered serious bodily injury requiring medical intervention to prevent permanent damage or impairment of body structure.Event device use issue is non-serious.The events are medically assessed as associated with the use of the device.The review of the lot/batch records does not suggest a defect or quality issue related to the manufacture of this lot.No device malfunction has been identified.No remedial action/corrective action/field safety corrective action is suggested at this time.

Brand Name
THERMACARE NECK, SHOULDER & WRIST
Common Device Name
DISPOSABLE PACK, HOT
Manufacturer (Section D)
PFIZER CONSUMER HEALTH CARE
1231 wyandotte drive
albany GA 31705
MDR Report Key9260668
Report Number1066015-2019-00401
Device Sequence Number13915697
Product Code IMD
UDI-Device Identifier00305733015025
UDI-Public305733015025
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K953442
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/19/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date12/01/2020
Device Lot NumberW24816
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date10/31/2019
Supplement Report FDA Received Date01/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age43 YR
Patient Weight59